Colorado, 2010

Flash Flood in Colorado, July 7, 2010

July 7, 2010 · NWS PUB · 1 event in 1 county or zone

A nearly stationary thunderstorm produced heavy rain and flooding on the west side of Colorado Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A nearly stationary thunderstorm produced heavy rain and flooding on the west side of Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 7, 2:25 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 2:25 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT WED JUL 7 2010

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...THUNDERSTORMS HAVE DEVELOPED ALONG THE CONTINENTAL
DIVIDE THIS AFTERNOON AND WILL SPREAD EAST INTO THE EASTERN
MOUNTAINS AND EASTERN PLAINS THROUGH THIS EVENING.  TEMPERATURES
HAVE REMAINED COOL ACROSS THE AREA THIS AFTERNOON WITH CLOUD COVER
HOLDING HIGHS IN THE 70S FOR THE PLAINS.  THE CLOUD COVER HAS
LIMITED THE INSTABILITY OVER THE PLAINS THIS AFTERNOON WHICH MAY
PLAY A ROLE IN HOW MUCH CONVECTIVE DEVELOPMENT IS SEEN THIS
EVENING.  OUT WEST WHERE THE SUN WAS MORE PREVALENT THIS MORNING
THINGS HAVE DESTABILIZED ALLOWING SOME OF THE THUNDERSTORMS OVER THE
MOUNTAIN REGIONS TO BE STRONG THIS AFTERNOON.  HAIL TO 1/2 AN INCH
AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS
THIS AFTERNOON.

MODELS CONTINUE TO WANT TO DEVELOP HEAVY RAINFALL OVER SOUTHERN
COLORADO FOR TONIGHT BUT CONTINUE TO STRUGGLE WITH WHERE IT WILL
OCCUR.  FOLLOWED A VARIATION OF THE NAM/WRF/GFS FOR TONIGHT IN
REGARDS TO HEAVY RAINFALL.  SEVERAL THINGS WILL BE COMING TOGETHER
TONIGHT TO SET UP HEAVY RAIN.  AN UPPER LEVEL DISTURBANCE OVER THE
REGION WILL MOVE EAST ACROSS COLORADO THROUGH TOMORROW MORNING.  AT
THE SURFACE...FLOW HAS TURNED SOUTHEASTERLY ADVECTING MOISTURE INTO
THE REGION AND BANK IT UP AGAINST THE UPPER MOUNTAINS.  AN UPPER
LEVEL JET WILL BE EXITING THE REGION PROVIDING FAVORABLE LIFT ACROSS
THE REGION.  INSTABILITY AND SHEAR LOOK TO BE LIMITING FACTORS FOR
THIS EVENING WITH CAPE VALUES RUNNING AROUND 1000 J/KG AND SHEAR
LESS THAN 30 KTS.  EXPECT THE THUNDERSTORMS OVER THE MOUNTAINS TO
PROGRESS EAST INTO THE EASTERN MOUNTAINS THROUGH LATE THIS AFTERNOON
AND PICK UP IN INTENSITY AS THEY ENCOUNTER THE UPSLOPE EASTERLY
MOIST FLOW.  THE NAM IS THE FURTHEST NORTH AT DEVELOPING HEAVY
PRECIPITATION OVER THE PALMER DIVIDE AND SPREADING IT SOUTH ALONG
THE I-25 CORRIDOR OVERNIGHT.  THE GFS BANKS HEAVY PRECIPITATION
ALONG THE LEE SLOPES AND MOVES IT OFF INTO THE PLAINS BY MORNING.
THE HRRR AND WRF FOLLOW A SIMILAR SUITE AS THE NAM...HOWEVER ARE
MORE SOUTH AND EAST WITH THE HEAVY PRECIP.  FOR NOW HAVE HIGHEST
POPS OVER THE MOUNTAINS THIS AFTERNOON...ALONG THE PALMER DIVIDE AND
I-25 CORRIDOR THROUGH MIDNIGHT...SPREADING EAST INTO THE PLAINS BY
MORNING.  MODEL QPF FIELDS ARE INDICATING SEVERAL INCHES OF RAINFALL
UNDER THE HEAVIEST STORMS.  LACK OF SHEAR AND INSTABILITY SHOULD
KEEP THUNDERSTORMS BELOW SEVERE LIMITS TONIGHT WITH SMALL
HAIL...GUSTY OUTFLOW WINDS AND HEAVY RAINFALL ALONG WITH LIGHTNING
BEING THE MAIN THREATS.

HIGH PRESSURE BEGINS TO BUILD OVER THE FOUR CORNERS REGION ON
THURSDAY WITH WEAK UPPER LEVEL ENERGY STILL TRANSITING THE AREA.
MOISTURE WILL BE POOLED OVER THE AREA AND CONTINUED UPSLOPE EASTERLY
FLOW WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT FOR THURSDAY
AFTERNOON.  EXPECT THUNDERSTORMS TO DEVELOP ALONG THE CONTINENTAL
DIVIDE BY 18Z AND SPREAD INTO THE EASTERN MOUNTAINS AND ADJACENT
PLAINS THROUGH THE EVENING.  FORCING REMAINS A LIMITING FACTOR WITH
HEAVY RAINFALL ONCE AGAIN BEING THE MAIN THREAT.  THE MOST LIKELY
AREA TO SEE HEAVY RAIN LOOKS TO BE OVER THE PALMER DIVIDE SOUTH
ALONG THE LEE SLOPES.  LOSS OF DAYTIME HEATING WILL ALLOW
THUNDERSTORMS TO DISSIPATE BY MIDNIGHT ACROSS THE REGION.  MOZLEY

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

SOMEWHAT STAGNANT PATTERN THROUGH THE EXTENDED WITH A DAILY THREAT
OF CONVECTION AND TEMPERATURES AT RIGHT AROUND SEASONAL NORMALS. GFS
AND ECMWF LONG RANGE MODELS ARE IF FAIRLY GOOD AGREEMENT THROUGH THE
REST OF THE FORECAST PERIOD.

THURSDAY NIGHT THROUGH SUNDAY...BROAD RIDGE OF HIGH PRESSURE BUILDS
ACROSS THE SOUTHERN US...SPANNING FROM THE GULF ACROSS TEXAS AND
INTO THE DESERT SW. THIS WILL SET UP RELATIVELY LIGHT W-NW FLOW
ALOFT ACROSS THE REGION...WHILE AT THE SFC A PREDOMINANTLY SOUTHERLY
FLOW WILL HELP IN DRAWING UP MOISTURE ACROSS NM AND THE 4 CORNERS
INTO COLORADO. THIS WILL HELP FUEL A DAILY CHANCE OF AFTN AND EVE
CONVECTION...WITH A BETTER CHANCE FOR THE MTS AND WESTERN AREAS
SINCE THAT IS WHERE THE MOISTURE FEED WILL BE. CLOUD
COVER...EXPECTED PCPN AND A GENERAL LACK OF STRONG WINDS ALOFT
SHOULD KEEP AFTN MAX TEMPS RIGHT AROUND AVERAGE.

SUNDAY NIGHT THROUGH MONDAY NIGHT...AXIS OF THE LONGWAVE TROUGH OVER
CANADA IS EXPECTED TO CROSS THE NORTHERN ROCKIES SUNDAY AND SUNDAY
NIGHT...PROVIDING THE SPARK FOR AN INCREASED CONVECTION POTENTIAL
THROUGH MON. RIGHT NOW...TIMING OF THE ASSOCIATED SFC FRONT IS TOUGH
TO PIN DOWN. THEREFORE...INSTEAD OF TRYING TO PARSE OUT DIURNAL
CONVECTION TIMES...BROADBRUSH ISOLATED POPS FOR THE CWA SEEMS
REASONABLE AND WILL HAVE TO FURTHER DEFINE AS THE EVENT NEARS.
CURRENTLY...NUMERICAL GUIDANCE IS NOT INDICATING ANY SIGNIFICANT
COOLING WITH THIS FRONT BUT MOST LIKELY WILL HAVE TO COOL MAX TEMP
GRIDS FOR MON.

TUESDAY AND WEDNESDAY...A RETURN TO HOT AND DRY CONDITIONS AS THE
RIDGE OF HI PRESSURE RESTRENGTHENS OVER THE DESERT SW FOR TUE AND
WED...BUMPING TEMPS BACK UP AND HELPING TO DRY UP PCPN CHANCES. ONE
SAVING GRACE IS THAT IT DOES NOT LOOK AS IF STRONGER WINDS WILL MOVE
IN UNTIL PERHAPS LATE WED AND BEYOND. MOORE

&&

.AVIATION...
THUNDERSTORMS HAVE DEVELOPED ALONG THE CONTINENTAL DIVIDE AND SPREAD
EAST OVER THE SAN LUIS VALLEY AND SANGRE DE CRISTO RANGE THIS
AFTERNOON.  ISOLATED SHOWERS AND THUNDERSTORMS HAVE ALREADY MOVED
NEAR KALS THIS AFTERNOON AND WILL CONTINUE THROUGH THIS EVENING.
EXPECT MVFR TO IFR CONDITIONS ALONG WITH VARIABLE GUSTY OUTFLOW
WINDS WITH THUNDERSTORMS AS THEY PASS.  THE THUNDERSTORM CHANCES AT
KALS GO DOWN AFTER 02Z WITH LOSS OF DAYTIME HEATING.

EXPECT KCOS AND KPUB TO EXPERIENCE PERIODS OF MVFR CIGS THIS
AFTERNOON WITH DECKS GENERALLY RUNNING NEAR 3 KFT FROM TIME TO
TIME.  THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS TO THE EAST AND
MOVE OVER THE TERMINALS OVERNIGHT WITH HEAVY RAINFALL EXPECTED.
CURRENTLY THINKING THE MOST LIKELY TIME FRAME FOR THUNDERSTORMS AT
KCOS WILL BE 22Z THROUGH 08Z...AND 23Z THROUGH 10Z AT KPUB.  HEAVY
RAINFALL WILL LOWER CIGS AND VIS TO LIFR AT TIMES AS THUNDERSTORMS
PASS.  SMALL HAIL AND STRONG GUSTY OUTFLOW WINDS WILL ACCOMPANY
THUNDERSTORMS.  MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

88/27
Hazardous weather outlook, Jul 7, 2:22 PM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
322 PM MDT WED JUL 7 2010

COZ058>089-093>099-082130-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
322 PM MDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER THE EASTERN
MOUNTAINS AND PALMER DIVIDE...WITH ANOTHER AREA OF THUNDERSTORMS
ALONG THE NEW MEXICO BORDER. THE MAIN THREATS WITH ANY STORMS THAT
DEVELOP WILL BE LIGHTNING...WIND GUSTS UP TO 50 MPH AND HEAVY
RAIN. ONE OR TWO STORMS OVER THE PALMER DIVIDE AND ALONG THE
COLORADO NEW MEXICO BORDER COULD BECOME SEVERE LATE THIS AFTERNOON
AND EVENING...WITH HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS OVER 60
MPH. LOCALLY HEAVY RAINFALL IS POSSIBLE OVER THE EASTERN MOUNTAINS
AND ADJACENT PLAINS INCLUDING THE INTERSTATE 25 CORRIDOR WITH
RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE OVERNIGHT.

ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE CENTRAL AND
SOUTHWEST MOUNTAINS AND ACROSS THE SAN LUIS VALLEY...WITH THE MAIN
THREATS FROM THESE STORMS BEING LIGHTNING AND WIND GUSTS TO 50
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE THURSDAY THROUGH TUESDAY...WITH THE BEST COVERAGE OF
STORMS EXPECTED ACROSS THE HIGHER TERRAIN. THE MAIN THREATS FROM
THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL AND GUSTY WINDS. SMALL HAIL MAY ALSO ACCOMPANY THE
STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE PALMER DIVIDE AND EASTERN PLAINS THIS AFTERNOON
AND TONIGHT.

88/23

In the hours before

Special weather statement, Jul 7, 12:16 PM MST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT WED JUL 7 2010

COZ060>062-065-069-072-073-077-071945-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-DEL NORTE VICINITY/NORTHERN SAN
LUIS VALLEY BELOW 8500 FT-EASTERN SAWATCH MOUNTAINS ABOVE 11000
FT-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-NORTHERN
SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-SAGUACHE COUNTY
EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-WESTERN CHAFFEE COUNTY
BETWEEN 9000 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500
FT-
116 PM MDT WED JUL 7 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN CHAFFEE COUNTY IN CENTRAL COLORADO
  WEST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO
  NORTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO

AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PONCHA PASS...OR 45 MILES EAST OF
GUNNISON...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  PONCHA PASS.
  SWISSVALE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Local storm report, Jul 7, 2:20 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             5 WSW MONUMENT          39.07N 104.96W
07/07/2010  M0.75 INCH       EL PASO            CO   AMATEUR RADIO

&&

TLM
Local storm report, Jul 7, 2:46 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             PALMER LAKE             39.12N 104.92W
07/07/2010  E0.88 INCH       EL PASO            CO   TRAINED SPOTTER

&&

TLM
Special weather statement, Jul 7, 3:41 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
441 PM MDT WED JUL 7 2010

COZ074-088-072315-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
441 PM MDT WED JUL 7 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BONCARBO...OR 15 MILES WEST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BONCARBO.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 72 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 7, 5:00 PM MST to 7:00 PM MST
Where
El Paso County, 2.81 mi WSW of Colorado Spgs to 3.06 mi WSW of Colorado Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.816, -104.869

Flash flooding occurred in the Upper Skyway and Broadmoor neighborhoods.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250800.